Hostname: page-component-848d4c4894-2pzkn Total loading time: 0 Render date: 2024-06-13T06:40:10.781Z Has data issue: false hasContentIssue false

Pairing theorems about parabolas through duality

Published online by Cambridge University Press:  13 October 2021

Steven J. Kilner
Affiliation:
Department of Mathematics, 1000 East Henrietta Road, Monroe Community College, Rochester, NY 14623 USA, e-mail: skilner@monroecc.edu
David L. Farnsworth
Affiliation:
School of Mathematical Sciences, 84 Lomb Memorial Drive, Rochester Institute of Technology, Rochester, NY 14623 USA, e-mail: DLFSMA@rit.edu

Extract

We investigate the pairing of theorems about parabolas through a dual transformation. Theorems and constructions concerning a parabola in a two-dimensional space can be in one-to-one correspondence with theorems and constructions concerning a parabola in the two-dimensional dual space. These theorems are called dual theorems.

Type
Articles
Copyright
© The Mathematical Association 2021

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

Halmos, P. R., Finite-dimensional vector spaces (2nd edn.), Dover (2017).Google Scholar
Lay, D. C., Linear algebra and its applications (3rd edn.), Pearson/Addison-Wesley (2006).Google Scholar
Lay, S. R., Convex sets and their applications, Dover (2007).Google Scholar
Sisam, C. H., Analytic geometry, Henry Holt (1936).Google Scholar
Demana, F., Waits, B. K., Foley, G. D. and Kennedy, D., Precalculus: functions and graphs (5th edn.), Pearson/Addison-Wesley (2004).Google Scholar
Maor, E., Line equations of curves: Duality in analytic geometry, International Journal of Mathematics Education in Science and Technology 9 (1978) pp. 311-322.Google Scholar
Wikipedia, String art, accessed April 2021 at https://en.wikipedia.org/wiki/String_artGoogle Scholar
Gross, R., Bridges, string art, and Bézier curves, chapter in Pitici, M.,editor, The best writing in mathematics 2013, Princeton University Press (2014) pp. 77-89.CrossRefGoogle Scholar
Quenell, G., Envelopes and string art, Mathematics Magazine 82 (2009) pp. 174-185.CrossRefGoogle Scholar
Kilner, S. J. and Farnsworth, D. L., Characterisations of the parabola, Math. Gaz. 103 (November 2019) pp. 416-430.Google Scholar